CSN Login
Members Online: 3

What is Keppra like?

cindysuetoyou's picture
cindysuetoyou
Posts: 508
Joined: Dec 2009

My son David apparently had a seizure in his sleep on July 2/3. He doesn't remember it but he woke up in the middle of the night with a chunk bitten out of the side of his tongue--a big chunk. There were some other indications that it was a seizure too. He called his dr and spoke with the resident on call and the resident told him that he would go over David's last MRI and make sure that they hadn't missed anything--that made us feel pretty uneasy. He also told David to call the office on Tuesday. They couldn't schedule an MRI right now and David has an appt for his regular 3 month MRI on 7/14, so we are going to wait and see what that MRI shows. That really amps up the usual stress level that we endure for his MRIs....

His neuro-oncologist is referring him to another doctor--a neurologist who specializes in seizures. That dr is booked up and it will be "a while" before David can see him. In the meantime, his neuro-oncologist prescribed Keppra. I read up on it and I didn't like the user feedback...major issues with moodiness, personality changes, suicidal thoughts, extreme fatigue, leg pains....etc etc.

Can those of you who take Keppra tell me what your experience has been like? David is reluctant to take another drug with unpleasant side effects. I am also concerned that his dr. prescribed it over the phone and did not even mention any of the side effects. Are they so rare that they don't rate mentioning?

Any input will be very much appreciated...also, any information or experiences about seizures would be helpful too. I'm in totally unknown waters now and I don't even know the right questions to ask.

Love and blessings,
Cindy in Salem, OR

johngiustino
Posts: 26
Joined: Apr 2011

After an all clear MRI on April 29, I had a seizure on June 3 for the first time. They found me on the office floor (also with a badly bitten tongue) at work. I have been on Keppra (500 mg x 2 per day). I was always tired before but I am really tired now and in need of naps daily. In the last week I have gotten briefly dizzy. My NO said it could be a side effect, me not eating well because of chemo, or maybe mini-seizures and I may have to up the dose of Keppra. I have my next MRI this week.

Also, after my neurosurgery last year October they put me on Keppra automatically and after consulting a neurologist weaned myself off it because I felt it was making it difficult to concentrate. Now that I am back on the Keppra I feel the same way again.

-JG

cindysuetoyou's picture
cindysuetoyou
Posts: 508
Joined: Dec 2009

Thank you for your response, John.

I'm sorry to hear that Keppra makes it hard for you to concentrate and that it makes you feel tired and needing to nap. I feel bad for you and bad for David too. One of the issues that David has with the chemo (Temodar) is how difficult it is to focus and concentrate and remember things. And he's tired all the time too. It stinks that he will be taking more medication that will add more of those same symptons.

I am telling myself to be grateful that seizures are treatable and controllable, but it still stinks.

One thing that I did read while trying to learn about Keppra is that it takes a few months to get used to taking it, and that after a few months, the side effects subsided for most people. I'm hoping that you and David will be able to get past the side effects and not feel so tired and unable to concentrate.

I will be thinking about you and praying for you and for David.

Love and blessings,
Cindy in Salem, OR

KMPonder's picture
KMPonder
Posts: 102
Joined: Dec 2009

I'm sorry to hear about your son. That sounds like a scary experience.

My husband has a GBM (had AAs just prior to the GBM diagnosis). He was never on Keppra with the AA diagnosis, but after his craniotomy in February, they did put him on Keppra. I just never liked the side effects, which I felt made him more confused (when he wasn't before), and he has a good bit of fatigue. His NO just upped the dose from 500mg 1x at night, to 750mg, thinking that would make him less tired. I see the opposite effect. I saw an increase in confusion so we went back to 500 mg. He's never had a seizure, ever. I guess she's making sure he doesn't. So much of this, though, is the likelihood of my husband's disease progression. His last MRI on June 30th indicated more growths (small), but still happening. He's opted to have no more chemo.

Just in the last week, he's presented episodes of painful hiccuping and vomiting during the night. He vomited more this week than he did on chemo for over a year. (He only vomited twice early in his treatment of about a year in '09/'10.) Zofran curbed all nausea before while on Temodar. So, it's a new road for us, and hospice is trying to assist in getting it under control.

All this said, I do feel Keppra will become managable for your son. We've seen so many challenges on this brain tumor journey, and I've been grateful for no seizures. I hope your son will get through this and be healed!

leprechaun2
Posts: 74
Joined: Jul 2011

Hi. When meds gave my husband constant hiccups, someone online suggested gargling with ice water. It worked when even muscle relaxers didn't. Good luck.

He also had one seizure and has been on keppra for 3 yrs with no repeats!

edslas's picture
edslas
Posts: 19
Joined: Dec 2010

Cindy,
I am a 180 lb. male on 3000mg or Keppra per day. I started out back in October at 2000mg/day but was still having cognitive seizures a couple times a day. During these seizures, I would not be able to reason or figure anything out. These stopped after the bump to 3000mg/day. So it works for me. I too am tired all the time, but I am also on Temodar (Chemo).

I am also very apprehensive about taking any medication, I suggest that your son try it on the doctors suggestion, give it at least 2 months and see if it improves your sons quality of life. As far as I know, tongues do not grow back.

NikosF
Posts: 2
Joined: Jul 2011

I found Keppra a massive improvement from my previous anti-seizure drug Dilantin.

It's hard for me to isolate side-effects since I'm on radiation and temozolomide at the same time.

Aside from one SPS while on Keppra it has controlled me well at 500mg bid.

BaileyLynnM
Posts: 3
Joined: Aug 2011

Hello,

My dad is on 500mg of Dilantin and 3000mg of Keppra a day! He has been on both of the drugs for about a month and a half now. He gets extreamly tired, but with reading your stories hopes that it will go away in another couple weeks. Being on both of the drugs is a question, because usually you hear one or the other. Has anyone been on both of them for a long peirod of time? How is your body taking it?

Has anyone ever stopped taking Dilantin on there own? At the beginning the seizures didnt even stop, they slowed downed slash stopped after he started taking Clobozan (like Adivan but not as addictive) So we question being on the Dilantin and Keppra altogether, but the Doctors say just keep taking it "maybe" it is helping. :(

Would love to hear your thoughts!

Bailey

cindysuetoyou's picture
cindysuetoyou
Posts: 508
Joined: Dec 2009

Wow, I am glad that David is taking Keppra instead of Dilantin. I think he's on a pretty low dose too. I think he takes 250 mg 2x a day, but I'm not sure. Our doctor is surprised that David is having a hard time with Keppra. It is still giving him a headache and a stomach ache. And fatigue. But he's only been on it for one month so maybe it will get easier.

We are at NIH right now. I just started a thread with a long post about our experiences here. We will be coming back to NIH in two weeks, then again in another two weeks, then every four weeks. David is taking part in a clinical trial here. It's quite the commute...we live in Portland and Salem, Oregon...so we will be flying across the country quite often.

Love and blessings,
Cindy in Salem, OR (most of the time)

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network